High Wind, Phillips County
- When
- January 24, 12:46 PM MST
- Where
- Phillips County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
Strong winds developed over the northeast plains of Colorado. Peak wind gusts generally ranged from 50 mph to 60 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Strong winds developed over the northeast plains of Colorado. Peak wind gusts generally ranged from 50 mph to 60 mph. The strongest wind gusts occurred at Briggsdale and 4 miles east of Haxtun, where peak gusts of 60 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 24, 3:55 AM MST, 8 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
355 AM MST SUN JAN 24 2010
.SHORT TERM...SHORTWAVE ROTATING AROUND THE LARGE PLAINS TROUGH WILL
SWING FROM EASTERN WYOMING INTO THE CENTRAL PLAINS TODAY. QG LIFT
WEAKENS AS IT MOVES SOUTHEAST...BUT THERE IS STILL SOME LOW LEVEL
COLD ADVECTION THIS MORNING ON THE PLAINS AND THERE IS A LITTLE
PRECIPITATION OR AT LEAST A BAND OF VIRGA ALONG THE EDGE OF THE COLD
AIR. LEFT THE LOW POPS IN THE NORTHEAST AND SHARPENED THE
TEMPERATURE CONTRAST WITH HIGHS NEAR 30 IN THE CORNER AND NEAR 40 ON
THE WEST SIDE OF DENVER. WHAT LITTLE LIFT THERE IS FOR THE MOUNTAINS
WILL BE EARLY THIS MORNING. OROGRAPHIC SNOW IS STILL HINDERED BY THE
SHORTAGE OF LOW LEVEL MOISTURE. PREVIOUS SNOW AMOUNTS STILL LOOK
ALRIGHT WITH A TOTAL OF 6 TO 12 INCHES...GREATEST IN THE NORTH/WEST
PARTS OF OUR MOUNTAINS. PREVIOUS WIND FORECAST ALSO LOOKS ON TRACK
WITH INCREASING WINDS ALOFT MIXING DOWN THIS AFTERNOON. BEST
GRADIENT STAYS NORTH/EAST OF US BUT GUSTS TO AROUND 50 MPH POSSIBLE
IN THE CORNER AND ALSO ON THE EAST SLOPES OF THE FRONT RANGE.
SKIES CLEAR TONIGHT EXCEPT FOR SOME LINGERING MOISTURE OVER THE
MOUNTAINS. COMBINED WITH THE WIND THERE WILL LIKELY STILL BE SOME
LIGHT PRECIPITATION OVER THE RIDGES. DROPPED FORECAST LOWS EAST OF
THE MOUNTAINS IN LINE WITH THE LATEST GUIDANCE AND UPSTREAM
TEMPERATURES...MILDER ALONG THE FOOTHILLS DUE TO THE DOWNSLOPE WINDS.
.LONG TERM...A NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER NORTHEAST
CO ON MONDAY WITH A RIDGE OVER THE ROCKY MOUNTAIN/GREAT BASIN
REGIONS WITH A LONG WAVE TROF OVER THE GREAT LAKES REGION. THE FLOW
ALOFT IS PROGGED TO GRADUALLY WEAKEN THROUGH THE DAY MONDAY AS THE
RIDGE APPROACHES FM THE WEST. WL CONTINUE WITH THE TREND OF DCRG
SNOW IN THE MTNS AND OVERALL WIND ELSEWHERE ON MONDAY. THE FLOW
ALOFT WILL TRANSITION TO MORE OF A WLY COMPONENT MONDAY NIGHT AS THE
RIDGE AXIS MOVES OVER CO. INCRG STABILITY CAN BE EXPECTED WITH JUST
A FEW LINGERING SNOW SHOWERS ALG WEST FACING SLOPES IN THE HIGH
COUNTRY. FOR TUESDAY AND TUESDAY NIGHT...THE RIDGE AXIS SHIFTS TO
THE EAST AHD OF THE NEXT COUPLE OF SYSTEMS. ONE DISTURBANCE IS
EXPECTED TO PASS NORTH OF COLORADO TUESDAY NIGHT...WHILE ANOTHER
OVER SRN CA IS EXPECTED TO AFFECT CO WEDNESDAY NIGHT INTO THURSDAY.
THE FIRST SYSTEM WL PROVIDE COLDER TEMPERATURES AND A WEAK PUNCH OF
UPSLOPE WEDNESDAY MORNING AS A FRONTAL BOUNDARY MOVES INTO THE FRONT
RANGE. PACIFIC MSTR WILL INCREASE OVER CO WEDNESDAY INTO THURSDAY
AS THE SECOND PART OF THE TROF PASSES THROUGH ARIZONA/NEW MEXICO.
NOT MUCH IN THE WAY OF DYNAMICS TO WORK WITH IF THIS SYSTEM PASSES
TOO FAR SOUTH. THERE IS AN OROGRAPHIC COMPONENT PRESENT IN THE MTNS
AS WELL BUT ITS NOT MUCH TO WRITE HOME ABOUT EITHER. WL CONTINUE
WITH A CHC OF SNOW IN THE MTNS AND FRONT RANGE...WITH A SLIGHT CHC
OVER MOST OF THE NERN PLAINS IN THE WEDNESDAY/THURSDAY TIME FRAME.
A DRIER NORTH/NORTHWESTERLY FLOW ALOFT IS PROGGED TO RETURN BY THE
END OF THE WEEK.
&&
.AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT. THERE IS A
CHANCE OF CEILINGS AROUND 6000 FEET WITH VIRGA...BUT THE CHANCE OF
RAIN OR SNOW AT THE GROUND IS VERY LOW. NORTHWEST WINDS WILL
INCREASE THIS AFTERNOON WITH GUSTS OF 25 TO 30 KNOTS. THE WINDS WILL
DIMINISH WITH CLEARING SKIES THIS EVENING.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FOR SNOW
AND BLOWING SNOW FROM THROUGH 6 PM MDT SUNDAY EVENING...NORTH
CENTRAL MOUNTAINS...ZONES 31..33 AND 34.
GIMMESTAD/COOPERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1103 AM MST SUN JAN 24 2010 COZ030>051-251300- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1103 AM MST SUN JAN 24 2010 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE NORTH CENTRAL MOUNTAINS UNTIL 6 PM MST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT OCCASIONAL SNOW AND WIND WILL CONTINUE OVER THE MOUNTAINS THROUGH THE AFTERNOON. ADDITIONAL ACCUMULATIONS OF 2 TO 5 INCHES CAN BE EXPECTED IN THE HIGHER MOUNTAINS...WITH UP TO 2 INCHES IN NORTH AND MIDDLE PARKS AS WELL AS THE HIGHER FOOTHILLS. NORTHWEST WINDS WILL GUST AS HIGH AS 50 MPH ALONG THE DIVIDE AND ON THE EAST SLOPES OF THE FOOTHILLS...PRODUCING AREAS OF BLOWING AND DRIFTING SNOW ACROSS THE PASSES. ACROSS THE PLAINS...NORTHWEST WINDS OF 20 TO 35 MPH WILL OCCUR THROUGH THE AFTERNOON WITH SOME GUSTS AS HIGH AS 50 MPH IN THE NORTHEAST CORNER. IN ADDITION...A FEW LIGHT SNOW SHOWERS ARE ALSO POSSIBLE IN THE NORTHEAST CORNER OF COLORADO...BUT NO ACCUMULATION IS EXPECTED. THE SNOW WILL END WITH DIMINISHING WINDS IN MOST AREAS THIS EVENING...BUT THERE WILL STILL BE AREAS OF LIGHT SNOW AND STRONG WINDS IN THE HIGHER MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER PACIFIC STORM SYSTEM IS EXPECTED TO AFFECT NORTH CENTRAL AND NORTHEAST COLORADO WEDNESDAY INTO THURSDAY. IT APPEARS THERE WILL BE A GOOD CHANCE OF SNOW IN THE HIGH COUNTRY AS WELL AS IN THE FRONT RANGE FOOTHILLS...WITH A LESSER CHANCE OF SNOW ON THE NEARBY PLAINS AND PALMER DIVIDE. FARTHER OUT ON THE PLAINS JUST A SLIGHT CHANCE OF SNOW IS EXPECTED AT THIS TIME. CONDITIONS SHOULD GRADUALLY IMPROVE ON FRIDAY WITH WARMER TEMPERATURES BY THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOWFALL OR STRONG WINDS WILL BE APPRECIATED. D-L/BAKER
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211494, 211495.